Alabama, 2015Damaging Winds in Alabama, January 25, 2015
January 25, 2015 · NWS BMX · 6 events in 3 counties and zones
A strong short wave trough passed to the north of Alabama during the afternoon heating and triggered a line of showers and isolated thunderstorms. Dry low level conditions and steep mid level lapse rates produced conditions favorable for low topped convection with strong winds due to evaporative cooling.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong short wave trough passed to the north of Alabama during the afternoon heating and triggered a line of showers and isolated thunderstorms. Dry low level conditions and steep mid level lapse rates produced conditions favorable for low topped convection with strong winds due to evaporative cooling.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 25, 2:57 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Jan 25, 2:57 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CST SUN JAN 25 2015
.DISCUSSION...
STRONG SHORTWAVE APPROACHING THIS AFTERNOON FROM THE NORTHWEST
WITH SOME CLOUDS AND A FEW SHOWERS. TEMPERATURES WARMED UP NICELY
THIS AFTERNOON WITH BREEZY SOUTHERLY WINDS. MOST LOCATIONS ARE IN
THE 60S.
EXPECTING SOME SCATTERED CONVECTION EARLY THIS EVENING ACROSS THE
NORTH AND CANNOT RULE OUT AN ISOLATED LIGHTNING STRIKE BUT THAT
POTENTIAL SEEMS PRETTY LOW AT THIS TIME. STILL NOT SEEING ANY
REASON TO INCLUDE WINTRY WEATHER FOR OUR AREA AS THE PROFILES ARE
TOO WARM NEARER TO THE SURFACE.
THE REMAINDER OF THE FORECAST WILL FEATURE A CONTINUED RATHER
PROGRESSIVE UPPER LEVEL FLOW WITH SEVERAL MORE SYSTEMS TEASING US
TO THE NORTH. THE 12Z EURO SEEMS TO LIKE THE WAVE THURSDAY
AFTERNOON/EVENING MORE THAN SOME OF THE OTHER MODELS. FEEL ITS
WORTH A SLIGHT INCREASE IN POPS BUT FORECAST CONFIDENCE IS STILL
PRETTY LOW. NOTHING UNUSUAL ABOUT THE TEMPERATURES THE NEXT 7
DAYS.
88
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR CONDITIONS ARE EXPECTED FOR THE AFTERNOON WITH ONLY SOME SCT MID
LEVEL CLOUDS AND SOME CU AT BEST. BETTER MOISTURE MOVES IN TONIGHT
ALONG AND AHEAD OF A BOUNDARY. LIGHT RAIN SHOWERS WILL BE POSSIBLE
TONIGHT ACROSS THE NORTHERN TAFS. MOISTURE MAY NOT BE ENOUGH AT
MGM/TOI WITH A LOW PROBABILITY OF RAIN...SO WILL LEAVE OUT FOR
NOW. WINDS ARE EXPECTED TO STAY UP THIS AFTERNOON...SHIFTING TO
THE NORTHWEST FOR MONDAY. MVFR CIGS EXPECTED FOR LATE NIGHT POSSIBLY
SOME WITH THE -RA BUT NOT AS CONFIDENT EARLY ON...SO WILL INCLUDE
ONLY SCT LOW CLOUDS EARLY ON IN THE NIGHT.
08/MK
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 38 43 30 50 29 / 40 10 0 0 0
ANNISTON 39 44 32 53 30 / 40 10 0 0 0
BIRMINGHAM 39 45 34 55 32 / 40 10 0 0 0
TUSCALOOSA 40 48 35 58 34 / 20 10 0 0 0
CALERA 39 46 35 55 33 / 30 10 0 0 0
AUBURN 39 47 34 55 33 / 10 10 0 0 0
MONTGOMERY 41 50 35 60 34 / 10 10 0 0 0
TROY 41 51 35 60 35 / 10 10 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 25, 12:09 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 PM CST SUN JAN 25 2015
ALZ011>015-017>050-261815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1209 PM CST SUN JAN 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
08/MK
Thunderstorm Wind, Tuscaloosa
- When
- January 25, 5:30 PM CST to 5:40 PM CST
- Where
- Tuscaloosa County, 0.86 mi ENE of Samantha to 1.27 mi NNE of Coker
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.423, -87.606
Several uprooted trees between the cities of Samantha and Coker.
Thunderstorm Wind, Tuscaloosa
- When
- January 25, 5:37 PM CST
- Where
- Tuscaloosa County, (Tcl)tuscaloosa Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.220, -87.620
Wind gust at the Tuscaloosa Regional Airport.
Thunderstorm Wind, Jefferson
- When
- January 25, 6:17 PM CST
- Where
- Jefferson County, (Bhm)birmingham Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.570, -86.750
Wind gust at the Birmingham-Shuttlesworth International Airport.
Thunderstorm Wind, Shelby
- When
- January 25, 6:30 PM CST
- Where
- Shelby County, 0.69 mi N of Dunavant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.490, -86.550
A tree uprooted along Highway 25 near County Road 41.
Thunderstorm Wind, Shelby
- When
- January 25, 6:38 PM CST
- Where
- Shelby County, 0.76 mi NW of Calera
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.109, -86.777
Several trees uprooted near the intersection of Highway 16 and Faith Lane.
Thunderstorm Wind, Shelby
- When
- January 25, 6:38 PM CST
- Where
- Shelby County, 1.07 mi ENE of Calera
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 33.105, -86.752
A Subway sandwich shop sign was heavily damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arkansas, January 25, 20151 death · 1 event
- Winter Weather in Ohio, January 25 to 26, 201531 events
- Winter Weather in Pennsylvania, January 25 to 27, 201513 events
- Winter Weather in Indiana, January 25 to 26, 20155 events
- Winter Weather in Kentucky, January 25 to 26, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556884, 556885, 556886, 556888, 556887, 556889.